Pennsylvania, 2013

Hail and Damaging Wind in Pennsylvania, August 29, 2013

August 29, 2013 · NWS BGM · 2 events in 1 county or zone

A frontal boundary located across the area resulted in a severe thunderstorm during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A frontal boundary located across the area resulted in a severe thunderstorm during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 2:17 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 29, 2:17 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT THU AUG 29 2013

.SYNOPSIS...
HIGH PRESSURE THROUGH THE END OF THE WEEK WILL BRING MAINLY RAIN-
FREE CONDITIONS TO THE AREA. WARM AND HUMID CONDITIONS ARE
EXPECTED FOR THE WEEKEND WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING BEGINNING SATURDAY MORNING. A COLD FRONT WILL MOVE
THROUGH MONDAY NIGHT BRINGING AN END TO THE RAIN.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
3 PM UPDATE...
ISOLD CONVECTION EXPECTED TO CONTINUE ALONG CONVERGENCE AXIS THRU
03Z TONIGHT BFR DIMINISHING AS WV PUSHES SOUTH OF CWA. CLDS WL
DIMINISH AFT SUNSET TONIGHT BUT ONLY ACRS WRN AND NRN ZONES. PCLDY
SKIES EXPECTED FOR CATSKILLS AND TWIN TIERS. MARINE LYR LOOKS LIKE
IT WL MAKE A RUN FOR NEPA ON E-SE FLOW EARLY ON AND GET TRAPPED
UNDER INVERSION WITH LGT WINDS EXPECTED. THUS HV GONE MOCLDY ACRS
SERN ZONES TONIGHT AND EXPECT CLDS TO HIT A BRICK WALL AS THEY APPCH
THE NRN TIER OF PA.

GIVEN PERSISTENCE OF THE LAST FEW NIGHTS, AS SKIES CLR OUT FM THE
NORTH EXPECT AREAS OF FOG TO DVLP AGAIN AFT 06Z TONIGHT. OVRNGT LOWS
WL ONCE AGAIN DROP DOWN INTO THE LWR 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
3 PM UPDATE...
LEAD S/WV DROPPING ACRS THE ARROWHEAD OF MN WL APPCH FA TOMORROW.
THIS WL RESULT IN INCRS IN CLD CVR TWD AFTN ALONG WITH CONVECTION
TRYING TO DVLP, HWVR WARM TEMPS ALOFT WL ESSENTIALLY CAP OFF
ANYTHING FM DVLPNG. SW FLOW WL KICK IN AND ALLOW TEMPS TO RISE
TOMORROW WITH HIGHS TOPPING OUT IN THE L/M 80S.

MAIN S/WV LOOKS TO HANG BACK UNTIL FRI NGT AND DROP ACRS THE AREA
ARND 06Z SAT. SFC LOW WL MV ACRS INTERNATIONAL BORDER SAT MRNG AND
WITH 25KTS OF H8 FLOW DRAWING IN PW VALUES > 1.50 INCHES FEEL IT
PRUDENT TO UP POPS FOR FRI NGT INTO CHC CATEGORY CWA-WIDE ESPECIALLY
WITH STRONG S/WV PROGGED TO COME THRU OVRNGT.

SFC LOW AND ASSOC FRONTAL BNDRY WL GET HUNG UP ALONG CANADIAN BORDER
AS FLOW GOES ZONAL AND LOSES THE MOMENTUM TO PUSH STATIONARY FRONT
FURTHER TO THE SOUTH. AS MOISTURE POOLS ALONG THE FRONT A WARM AND
STICKY DAY IS ON TAP FOR SATURDAY. DWPTS WL RISE TO NR 70F AND WITH
HIGHS EXPECTED TO CLIMB INTO THE MIDDLE 80S IT WILL BE HUMID ACRS
THE AREA FOR SATURDAY. WITH CLOSE PROXIMITY OF FRONTAL BNDRY EXPECT
OFF AND ON TSTMS TO DVLP THROUGHOUT THE DAY. PATTERN CONTS THRU THE
END OF THE SHORT TERM WITH CHC POPS AND WARM AND HUMID CONDS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
3 PM EDT UPDATE...
MADE MINOR ADJUSTMENTS TO THE PREVIOUS FORECAST. A STRONG UPPER
LEVEL TROUGH DIPS SOUTH OUT OF CANADA ON SUNDAY ACROSS THE UPPER
GREAT PLAINS AND THEN MOVES EASTWARD TOWARDS THE GREAT LAKES ON
MONDAY. THE INFLUENCE FROM THIS SYSTEM WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. THE UPPER
LOW WILL CONTINUE TO MIGRATE EASTWARD AND MOVE OFF THE EAST COAST
BY WEDNESDAY NIGHT. THE ECMWF IS SLIGHTLY STRONGER THAN THE
GFS...HOWEVER BOTH ARE IN PRETTY GOOD AGREEMENT ON THE PLACEMENT
OF THE TRACK OF UPPER LOW. THURSDAY ANOTHER UPPER LOW WILL MOVE
NORTH OF THE REGION POSSIBLY BRINGING A COLD FRONT TO THE AREA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
145 PM EDT UPDATE...
A VERY COMPLEX FORECAST IS IN STORE FOR THE NEXT 24 HOURS. IFR
CONDITIONS HAS LIFTED TO VFR FOR MOST OF THE TAF SITES EXCEPT FOR
KITH TODAY. BELOW ALTERNATE MINIMUMS WILL REMAIN AT THE SITE AS NW
WINDS BLOW ACROSS THE LAKE. KITH WILL LIFT TO VFR LATE AFTERNOON
AS WINDS WILL BECOME LIGHT AND VARIABLE. FOG WILL DEVELOP LATE
THURSDAY NIGHT AND BECOME WIDESPREAD. DENSE FOG IS EXPECTED TO
FORM AT KITH...KELM... AND KBGM FRIDAY MORNING. WEDNESDAY NIGHT A
MARINE STRATUS DECK FORMED AND MOVED INTO PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA. THIS TYPE OF STRATUS IS EXPECTED
TO DEVELOP AGAIN FRIDAY MORNING BUT ONLY MAKING IT AS FAR WEST AS
KAVP. ALL SITES ARE EXPECTED TO RETURN TO VFR BY LATE MORNING.

OUTLOOK...

SAT-TUES...POTENTIAL FOR MVFR IN SCTD SHRA/TSRAS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...KAH
AVIATION...KAH
Hazardous weather outlook, Aug 29, 1:56 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT THU AUG 29 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-301900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
256 PM EDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, Aug 29, 3:00 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT THU AUG 29 2013

NYZ037-292045-
ONEIDA NY-
400 PM EDT THU AUG 29 2013

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ONEIDA COUNTY...

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
TORRENTIAL RAIN. EXPECT MINOR FLOODING OF LOW-LYING AREAS TO INCLUDE
UNDERPASSES AND URBANIZED POOR DRAINAGE AREAS. THIS STORM WAS
LOCATED 8 MILES NORTH OF UTICA...AND MOVING SOUTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DEERFIELD AND MAYNARD AT 430 PM EDT...
  WHITESBORO AT 435 PM EDT...
  UTICA AND YORKVILLE AT 440 PM EDT...
  NEW HARTFORD AND NEW YORK MILLS AT 445 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4325 7512 4324 7510 4324 7506 4322 7506
      4314 7513 4305 7521 4300 7521 4302 7533
      4327 7525

RRM
Special weather statement, Aug 29, 4:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT THU AUG 29 2013

NYZ062-PAZ040-072-292145-
SULLIVAN NY-WAYNE PA-
502 PM EDT THU AUG 29 2013

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND WEST
CENTRAL SULLIVAN COUNTIES...

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HANKINS
AND MOVING SOUTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RUTLEDGEDALE AND DAMASCUS AT 525 PM EDT...
  MILANVILLE AT 540 PM EDT...
  CALKINS AT 545 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4162 7499 4161 7529 4184 7523 4182 7498

RRM

The radar

The Binghamton radar (KBGM), 81 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 29, 4:20 PM EST
Where
Wayne County, 0.86 mi SE of Braman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.810, -75.160

Trees and wires were blown down.

Hail, Wayne

When
August 29, 4:30 PM EST
Where
Wayne County, 0.86 mi NW of Galilee
Measured
1 in hail
Reported by
Public
Coordinates
41.740, -75.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467577, 467573.